Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 302, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 21, 2001, 4:13 PM CDT for Jasper County, Poweshiek County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 21, 2001, 4:13 PM CDT (21:13 UTC)
- Expired
- Jul 21, 2001, 5:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Jasper County, IA, Poweshiek County, IA
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 1:30 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 963 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 605 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 212113 SVRDSM IAC099-157-212200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 413 PM CDT SAT JUL 21 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN JASPER COUNTY IN CENTRAL IOWA SOUTHERN POWESHIEK COUNTY IN CENTRAL IOWA * UNTIL 500 PM CDT * AT 410 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES WEST OF MONTEZUMA...OR ABOUT 42 MILES EAST OF DES MOINES...MOVING SOUTHEAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE... IN RURAL SOUTHEASTERN JASPER COUNTY AROUND 420 PM IN RURAL WESTERN POWESHIEK COUNTY AROUND 420 PM IN RURAL SOUTHWESTERN POWESHIEK COUNTY AROUND 440 PM HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. DAMAGING STRAIGHT-LINE WINDS OVER 75 MPwH CAN SOUND JUST LIKE A TORNADO AND CAUSE JUST AS MUCH DAMAGE. LAT...LON 4172 9298 4152 9296 4151 9230 4167 9233 SEARCY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:40 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jul 21, 2:40 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 240 PM CDT SAT JUL 21 2001 SHORT TERM... WILL LET SVR WATCH 602 GO AT 20Z, AND POSSIBLY 603 DEPENDING ON CONVECTIVE TRENDS. CONVECTION HAVING A ROUGH GO OF IT FOR A CHANGE, WITH LITTLE TO NIL SPEED CONVERGENCE. AIRMASS PRIMED, BUT THAT CAN ONLY GO SO FAR. ONE THING FOR SURE, AIRMASS IS PRIMED FOR CONTINUATION OF THE HEAT ADVISORY THROUGH SUNDAY IN SOUTHERN IA. AFTER COORDINATION WITH DVN/OAX, WILL GO WITH CURRENT ADVISORY AREA PENDING OUTFLOW PUSHING S TO I-80. DON'T THINK IT WILL CONTAMINATE AIR TOO MUCH ALONG THIS CORRIDOR. GREAT OUTFLOW AND MESO HIGH IN NW IA WITH A BIT OF CONVECTION LEFTOVER. THIS SHOULD DIE OFF, BUT MAY NEED TO CARRY SOME PRECIP EARLY THIS EVENING. FOR TONIGHT...OUTFLOW IN NW IA AND NEBRASKA SHOULD MIX OUT ENOUGH IN TIME TO KEEP LARGE MCS DEVELOPMENT AT BAY. HOWEVER, JUST A BIT OF 850 MB THERMAL ADVECTION ONCE AGAIN AFTER 06Z MAY KICK OFF MORE ISOLD TSRA AGAIN JUST ABOUT ANYWHERE TONIGHT. ONLY ONE AREA DEVELOPED LAST NIGHT NEAR ALO WITH 2-3 INCH RAIN. WILL CARRY A 30 POP AREAWIDE. AC FIELD HAS YET TO DIE OFF IN SOUTHERN IA, WHICH MAY BE THE EDGE OF THE CAP AND A POSSIBLE INDICATOR OF THE AXIS WHERE CONVECTION MAY TRY TO DEVELOP TONIGHT. HOT AND HUMID DAY ON SUNDAY FOR SOUTHERN SECTIONS, BUT APPEARS THAT A REPEAT SCENARIO OF TODAY FOR TOMORROW. THIS TIME WITH A BIT MORE INFLOW TO WORK OFF OF. WILL GO WITH DAY LONG 50 POPS N AS MCS IS LIKELY TO SPILL INTO NORTHERN SECTIONS THROUGH MIDDAY, WITH REMAINS POSSIBLY HANGING ON. I WILL KEEP SOUTHERN SECTIONS IN THE ADVISORY DRY. EXTENDED... NO MAJOR CHANGES, EXCEPT FOR END OF THE WEEK WHEN STRONG HIGH MAY BE ABLE TO FUNNEL SOME DRIER AIR INTO THE REGION. STILL LOOKS QUITE WET ALONG FRONTAL ZONE TUE-THUR. TUE NIGHT AND WED HAVE APPEAR TO BRING BEST BET OF WIDESPREAD RAINFALL. HEAT WILL NOT BE AS MUCH OF A FACTOR DURING THIS TIME FRAME AS RIDGE FLATTENS TIL THUR. .DSM...HEAT ADVISORY TONIGHT AND SUNDAY ALONG AND S OF KDNS-KDSM-KTNU KULA
In the hours before
Special weather statement, Jul 21, 2:03 PM CDT, 2 hours 10 minutes before
IAZ004>007-015>017-023>025-033>035-211920- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 203 PM CDT SAT JUL 21 2001 SEVERE THUNDERSTORM WATCH #602 HAS BEEN REMOVED FROM THE FOLLOWING COUNTIES...HANCOCK...SAC...PALO ALTO...EMMET...CERRO GORDO... POCAHONTAS...WINNEBAGO...CALHOUN...WORTH...WRIGHT...WEBSTER...KOSSUTH AND HUMBOLDT... SEVERE THUNDERSTORM WATCH #602 REMAINS IN EFFECT FOR...STORY... GREENE...GRUNDY...MAR'SHALL...HARDIN...BOONE...HAMILTON...FRANKLIN AND BUTLER COUNTIES. MYERS
Special weather statement, Jul 21, 3:52 PM CDT, 21 minutes before
IAZ027-028-038-039-049-050-212130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 352 PM CDT SAT JUL 21 2001 SEVERE THUNDERSTORM WATCH 603 THAT WAS IN EFFECT UNTIL 6 PM FOR...TAMA...GRUNDY...MARSHALL...BREMER...BUTLER AND BLACK HAWK COUNTIES...HAS BEEN CANCELLED. THERE IS NO LONGER A SEVERE WEATHER THREAT IN THESE COUNTIES. SEARCY
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 1:05 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 20 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.